Allegra

Name: Allegra

What special precautions should I follow?

Before taking fexofenadine,

  • tell your doctor and pharmacist if you are allergic to fexofenadine, any other medications, or any of the ingredients in fexofenadine tablets or suspension. Ask your pharmacist for a list of the ingredients.
  • tell your doctor and pharmacist what prescription and nonprescription medications, vitamins, nutritional supplements, and herbal products you are taking or plan to take. Be sure to mention either of the following: erythromycin (E.E.S., E-Mycin, Erythrocin) and ketoconazole (Nizoral). Your doctor may need to change the doses of your medications or monitor you carefully for side effects.
  • if you are taking an antacid containing aluminum or magnesium (Maalox, Mylanta, others), take the antacid a few hours before or after fexofenadine.
  • tell your doctor if you have or have ever had kidney disease.
  • tell your doctor if you are pregnant, plan to become pregnant, or are breast-feeding. If you become pregnant while taking fexofenadine, call your doctor.

What should I know about storage and disposal of this medication?

Keep this medication in the container it came in, tightly closed, and out of reach of children. Store it at room temperature and away from excess heat and moisture (not in the bathroom). Throw away any medication that is outdated or no longer needed. Talk to your pharmacist about the proper disposal of your medication.

It is important to keep all medication out of sight and reach of children as many containers (such as weekly pill minders and those for eye drops, creams, patches, and inhalers) are not child-resistant and young children can open them easily. To protect young children from poisoning, always lock safety caps and immediately place the medication in a safe location – one that is up and away and out of their sight and reach. http://www.upandaway.org

In case of emergency/overdose

In case of overdose, call your local poison control center at 1-800-222-1222. If the victim has collapsed or is not breathing, call local emergency services at 911.

Symptoms of overdose may include:

  • dizziness
  • drowsiness
  • dry mouth

Side Effects of Allegra

Serious side effects have been reported with Allegra. See the “Allegra Precautions” section.

Common side effects of Allegra in subjects age 12 years and older include the following:

  • headache
  • back pain
  • dizziness
  • stomach discomfort
  • pain in extremities

Common side effects of Allegra in subjects age 6 to 11 years include the following:

  • cough
  • upper respiratory tract infections
  • fever
  • ear infection

Common side effects of Allegra in subjects age 6 months to 5 years include the following:

  • vomiting
  • diarrhea
  • fatigue
  • runny nose

This is not a complete list of Allegra side effects. Ask your doctor or pharmacist for more information.

Tell your doctor if you have any side effect that bothers you or that does not go away.

Call your doctor for medical advice about side effects. You may report side effects to the FDA at 1-800-FDA-1088.

How should I take fexofenadine?

Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended.

Take the regular tablet with a full glass of water. Do not use any other type of liquid.

Shake the oral suspension (liquid) well just before you measure a dose. To be sure you get the correct dose, measure the liquid with a marked measuring spoon or medicine cup, not with a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.

To take fexofenadine orally disintegrating tablets (Allegra ODT):

  • Keep the tablet in its blister pack until you are ready to take the medicine. Open the package and peel back the foil from the tablet blister. Do not push a tablet through the foil or you may damage the tablet.

  • Using dry hands, remove the tablet and place it in your mouth. It will begin to dissolve right away.

  • Do not swallow the tablet whole. Allow it to dissolve in your mouth without chewing.

  • Swallow several times as the tablet dissolves. If desired, you may drink liquid to help swallow the dissolved tablet.

Take the disintegrating tablet on an empty stomach, at least 1 hour before or 2 hours after a meal.

Tell your doctor if your symptoms do not improve, or if they get worse after you start taking fexofenadine. Never use more than the recommended dose.

Store at room temperature away from moisture and heat. Keep the medicine bottle tightly closed.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.

Overdose symptoms may include dry mouth, dizziness, or drowsiness.

What should I avoid while taking fexofenadine?

Avoid using antacids within 15 minutes before or after taking a medication that contains fexofenadine. Antacids can make it harder for your body to absorb this medication.

Fruit juices and certain antacids can make it harder for your body to absorb fexofenadine. Do not take fexofenadine with fruit juice (such as apple, orange, or grapefruit).

Avoid taking any other cold or allergy medicines unless your doctor has told you to.

Uses For Allegra

Fexofenadine is an antihistamine. It is used to relieve the symptoms of hay fever (seasonal allergic rhinitis) and hives of the skin (chronic idiopathic urticaria) .

Antihistamines work by preventing the effects of a substance called histamine, which is produced by the body. Histamine can cause itching, sneezing, runny nose, and watery eyes. Also, in some people histamine can close up the bronchial tubes (air passages of the lungs) and make breathing difficult. Histamine can also cause some people to have hives, with severe itching of the skin .

This medicine is available only with your doctor's prescription .

Do not give any over-the-counter (OTC) cough and cold medicine to a baby or child under 4 years of age. Using these medicines in very young children might cause serious or possibly life-threatening side effects .

Contraindications

Allegra tablets, Allegra ODT and Allegra oral suspension are contraindicated in patients with known hypersensitivity to fexofenadine and any of the ingredients of Allegra. Rare cases of hypersensitivity reactions with manifestations such as angioedema, chest tightness, dyspnea, flushing and systemic anaphylaxis have been reported.

Allegra - Clinical Pharmacology

Mechanism of Action

Fexofenadine hydrochloride, the major active metabolite of terfenadine, is an antihistamine with selective H1-receptor antagonist activity. Both enantiomers of fexofenadine hydrochloride displayed approximately equipotent antihistaminic effects. Fexofenadine hydrochloride inhibited antigen-induced bronchospasm in sensitized guinea pigs and histamine release from peritoneal mast cells in rats. The clinical significance of these findings is unknown. In laboratory animals, no anticholinergic or alpha1-adrenergic blocking effects were observed. Moreover, no sedative or other central nervous system effects were observed. Radiolabeled tissue distribution studies in rats indicated that fexofenadine does not cross the blood-brain barrier.

Pharmacodynamics

Wheal and Flare. Human histamine skin wheal and flare studies in adults following single and twice daily doses of 20 and 40 mg fexofenadine hydrochloride demonstrated that the drug exhibits an antihistamine effect by 1 hour, achieves maximum effect at 2 to 3 hours, and an effect is still seen at 12 hours. There was no evidence of tolerance to these effects after 28 days of dosing. The clinical significance of these observations is unknown.

Histamine skin wheal and flare studies in 7 to 12 year old subjects showed that following a single dose of 30 or 60 mg, antihistamine effect was observed at 1 hour and reached a maximum by 3 hours. Greater than 49% inhibition of wheal area, and 74% inhibition of flare area were maintained for 8 hours following the 30 and 60 mg dose.

No statistically significant increase in mean QTc interval compared to placebo was observed in 714 adult subjects with seasonal allergic rhinitis given fexofenadine hydrochloride capsules in doses of 60 to 240 mg twice daily for 2 weeks. Pediatric subjects from 2 placebo-controlled trials (n=855) treated with up to 60 mg fexofenadine hydrochloride twice daily demonstrated no significant treatment- or dose-related increases in QTc. In addition, no statistically significant increase in mean QTc interval compared to placebo was observed in 40 healthy adult subjects given fexofenadine hydrochloride as an oral solution at doses up to 400 mg twice daily for 6 days, or in 230 healthy adult subjects given fexofenadine hydrochloride 240 mg once daily for 1 year. In subjects with chronic idiopathic urticaria, there were no clinically relevant differences for any ECG intervals, including QTc, between those treated with fexofenadine hydrochloride 180 mg once daily (n = 163) and those treated with placebo (n = 91) for 4 weeks.

Pharmacokinetics

The pharmacokinetics of fexofenadine hydrochloride in subjects with seasonal allergic rhinitis and subjects with chronic urticaria were similar to those in healthy subjects.

Absorption:

Allegra tablets: Fexofenadine hydrochloride was absorbed following oral administration of a single dose of two 60 mg capsules to healthy male subjects with a mean time to maximum plasma concentration occurring at 2.6 hours post-dose. After administration of a single 60 mg capsule to healthy adult subjects, the mean maximum plasma concentration (Cmax) was 131 ng/mL. Following single dose oral administrations of either the 60 and 180 mg tablet to healthy adult male subjects, mean Cmax were 142 and 494 ng/mL, respectively. The tablet formulations are bioequivalent to the capsule when administered at equal doses. Fexofenadine hydrochloride pharmacokinetics are linear for oral doses up to a total daily dose of 240 mg (120 mg twice daily). The administration of the 60 mg capsule contents mixed with applesauce did not have a significant effect on the pharmacokinetics of fexofenadine in adults. Co-administration of 180 mg fexofenadine hydrochloride tablet with a high fat meal decreased the mean area under the curve (AUC) and (Cmax) of fexofenadine by 21 and 20% respectively.

Allegra ODT: Fexofenadine hydrochloride was absorbed following single-dose oral administration of Allegra ODT 30 mg to healthy adult subjects with a mean time to maximum plasma concentration occurring at approximately 2.0 hours post-dose. After single-dose administration of Allegra 30 mg ODT to healthy adult subjects, the mean maximum plasma concentration (Cmax) was 88.0 ng/mL. Allegra ODT 30 mg tablets are bioequivalent to the 30 mg Allegra tablets. The administration of Allegra ODT 30 mg with a high-fat meal decreased the AUC and Cmax by approximately 40% and 60% respectively and a 2-hour delay in the time to peak exposure (Tmax) was observed. Allegra ODT should be taken on an empty stomach. The bioavailability of Allegra ODT was comparable whether given with or without water [see Dosage and Administration (2.2)]

Allegra oral suspension: A dose of 5 mL of Allegra oral suspension containing 30 mg of fexofenadine hydrochloride is bioequivalent to a 30 mg dose of Allegra tablets. Following oral administration of a 30 mg dose of Allegra oral suspension to healthy adult subjects, the mean Cmax was 118 ng/mL and occurred at approximately 1 hour. The administration of 30 mg Allegra oral suspension with a high fat meal decreased the AUC and the mean Cmax by approximately 30 and 47%, respectively in healthy adult subjects.

Distribution:

Fexofenadine hydrochloride is 60% to 70% bound to plasma proteins, primarily albumin and α1-acid glycoprotein.

Metabolism:

Approximately 5% of the total dose of fexofenadine hydrochloride was eliminated by hepatic metabolism.

Elimination:

The mean elimination half-life of fexofenadine was 14.4 hours following administration of 60 mg twice daily in healthy adult subjects.

Human mass balance studies documented a recovery of approximately 80% and 11% of the [14C] fexofenadine hydrochloride dose in the feces and urine, respectively. Because the absolute bioavailability of fexofenadine hydrochloride has not been established, it is unknown if the fecal component represents primarily unabsorbed drug or is the result of biliary excretion.

Special Populations:

Pharmacokinetics in renally and hepatically impaired subjects and geriatric subjects, obtained after a single dose of 80 mg fexofenadine hydrochloride, were compared to those from healthy subjects in a separate study of similar design.

Renally Impaired:

In subjects with mild to moderate (creatinine clearance 41–80 mL/min) and severe (creatinine clearance 11–40 mL/min) renal impairment, peak plasma concentrations of fexofenadine were 87% and 111% greater, respectively, and mean elimination half-lives were 59% and 72% longer, respectively, than observed in healthy subjects. Peak plasma concentrations in subjects on dialysis (creatinine clearance ≤10 mL/min) were 82% greater and half-life was 31% longer than observed in healthy subjects. Based on increases in bioavailability and half-life, a dose of 60 mg once daily is recommended as the starting dose in adult patients with decreased renal function. For pediatric patients with decreased renal function, the recommended starting dose of fexofenadine is 30 mg once daily for patients 2 to 11 years of age and 15 mg once daily for patients 6 months to less than 2 years of age.[see Dosage and Administration (2.2,2.3)].

Hepatically Impaired:

The pharmacokinetics of fexofenadine hydrochloride in subjects with hepatic impairment did not differ substantially from that observed in healthy subjects.

Geriatric Subjects:

In older subjects (≥65 years old), peak plasma levels of fexofenadine were 99% greater than those observed in younger subjects (<65 years old). Mean fexofenadine elimination half-lives were similar to those observed in younger subjects.

Pediatric Subjects:

A population pharmacokinetic analysis was performed with data from 77 pediatric subjects (6 months to 12 years of age) with allergic rhinitis and 136 adult subjects. The individual apparent oral clearance estimates of fexofenadine were on average 44% and 36% lower in pediatric subjects 6 to 12 years (n=14) and 2 to 5 years of age (n=21), respectively, compared to adult subjects.

Administration of a 15 mg dose of fexofenadine hydrochloride to pediatric subjects 6 months to less than 2 years of age and a 30 mg dose to pediatric subjects 2 to 11 years of age produced exposures comparable to those seen with a dose of 60 mg administered to adults.

Effect of Gender.

Across several trials, no clinically significant gender-related differences were observed in the pharmacokinetics of fexofenadine hydrochloride.

What happens if I miss a dose?

Since cold or allergy medicine is taken as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.

Overdose symptoms may include dry mouth, dizziness, or drowsiness.

(web3)